Flood, Bradford
- When
- March 6, 6:30 AM EST to March 8, 7:15 AM EST
- Where
- Bradford forecast zone
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.789, -76.515 (the zone’s center; the record gives no point)
The first week of March was mild starting the "spring" thaw across central New York and northeast Pennsylvania. Snow melt combined with some rain causing minor flooding along the Upper North Branch of the Susquehanna and the Tioughnioga and Chenango Rivers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
The first week of March was mild starting the "spring" thaw across central New York and northeast Pennsylvania. Snow melt combined with some rain causing minor flooding along the Upper North Branch of the Susquehanna and the Tioughnioga and Chenango Rivers. Snow water equivalents before the thaw were between 2 and 5 inches across the headwater points and 1 to 3 inches in the Susquehanna River valley between Binghamton and Waverly. Some of the higher terrain in Cortland and Chenango Counties had estimated snow water equivalent between 6 and 10 inches. On the 7th, there was no snow left across the majority of the region, with the exception being the higher terrain of Chenango and Cortland Counties which had 2 to 4 inches. Rainfall for that week was spread out between the 4th and 7th, and totaled less than an inch. The Susquehanna River at Waverly (NY)/Sayre (PA) went above its 11 foot flood stage at 6:30 AM on the 6th, crested at 12.40 feet around 8:30 AM on the 7th, then fell back below its flood stage at 7:15 AM on the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 6, 3:25 AM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 325 AM EST SAT MAR 6 2004 .DISCUSSION... TODAY...A COLD FRONT IS APPROACHING WRN NY CURRENTLY WITH AN EXTENSIVE AREA OF RAIN EXTENDING FROM SW PA INTO NE PA AND ERN NY. THE MAIN TROUGH WILL MOVE THROUGH AROUND MIDDAY...SO THE PRECIP SHOULD BECOME LIGHTER AND MORE SCATTERED THIS AFTERNOON. TEMPERATURES WILL BE FALLING QUICKLY DURING THE AFTERNOON...AND SOME OF THE PRECIP COULD CHANGE TO SNOW LATE IN THE DAY OVER NW AND CENTRAL ZONES. TONIGHT...WEAK HIGH PRESSURE WILL BUILD INTO OUR AREA AS LOW PRESSURE MOVES INTO THE MARITIMES. THE NEXT SYSTEM TO AFFECT OUR AREA WILL BE MOVING INTO THE OHIO VALLEY. THERE COULD BE SOME PARTIAL CLEARING... ESPECIALLY IN SE ZONES...BUT MOST OF THE AREA SHOULD REMAIN CLOUDY. SUNDAY...A STRONG UPPER LEVEL SYSTEM WILL MOVE INTO WRN NY WITH A SURFACE WAVE MOVING ACROSS NRN PA. PRECIPITATION WILL MOVE INTO WRN ZONES LATE SUN MORNING AND WILL QUICKLY SPREAD ACROSS THE REST OF OUR AREA DURING THE AFTERNOON. THE PRECIP SHOULD MAINLY BE SNOW ACROSS THE NRN TWO-THIRDS OF OUR AREA...BUT LOW LEVEL TEMPS OVER THE SRN THIRD INDICATE THAT VALLEY LOCATIONS SHOULD MAINLY SEE RAIN. MODELS AGREE ON QPF AMOUNTS THAT SUPPORT A COUPLE INCHES OF ACCUMULATION. .LONG TERM (SUN NGT-FRI)... ANY RAIN IN THE VALLEYS SHOULD CHANGE TO SNOW SUN NIGHT...WITH ERN ZONES HAVING THE BEST CHANCE AT SEEING ADDITIONAL ACCUMULATING SNOW. GFS LOOKS A BIT OVERDONE ON THE QPF...SO WEIGHTED QPF TOWARDS THE DRIER ETA. SNOW SHOWERS WILL CONTINUE INTO MONDAY AS ADDITIONAL SHORTWAVE ENERGY MOVES THROUGH. A BRIEF BREAK MONDAY NGT AND TUE BEFORE NEXT QUICK MOVING SHORT WAVE. THIS STORM IS STILL PROGGED TO BE TO THE W AND S AS IT ROUNDS TROF. INCLUDED A CHC OF SW- FOR JUST TUE NGT BEFORE IT BOMBS OFF THE COAST. THE NEXT STORM LOOKS STRONGER THAN THE LAST TWO WITH A STRONG COLD FRONT CROSSING THU PM. WARM AIR PUMPED IN AHEAD OF FRONT WILL MEAN CHC OF RAIN OR SNOW THEN JUST SNOW AS HEIGHTS LOWER AND COLD AIR COMES RUSHING BACK SE FRI AND SAT. MODELS AGREEING MORE ON TIMING TRACKS AND STRENGTH OF SYSTEMS THAN LAST TWO DAYS. FOLLOWED HPC AND GFS CLOSELY. && .AVIATION... BAND OF STEADY RAIN IS PULLING OFF TO THE EAST OF ALL OF THE TAF SITES AS OF 08Z...EXCEPT FOR AVP... WHERE SEVERAL MORE HOURS OF STEADY RAIN WILL OCCUR. EXPECT SCT SHOWERS TO LINGER ACROSS THE TAF SITES THROUGH THIS MORNING... THEN DRYING THIS AFTERNOON AFTER THE FRONT PASSES. CONDITIONS WILL BE MOSTLY VFR TODAY... EXCEPT OCCASIONALLY MVFR IN SPOTTY SHOWERS AND FOG THROUGH THIS MORNING. EXPECT OCCASIONAL MVFR CONDITIONS TONIGHT AT SYR/UCA/BGM IN LIGHT SNOW SHOWERS AS COLDER AIR MOVES IN. && .HYDROLOGY... FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL POINTS IN THE AREA AND THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SUNDAY. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...FLOOD WATCH THROUGH SUNDAY FOR BROOME...CORTLAND...CHENANGO DELAWARE...SULLIVAN...OTSEGO AND TIOGA COUNTIES. PA...FLOOD WATCH THROUGH SUNDAY ALL COUNTIES. DAYS 1-2 & HYDROLOGY...VAN AUSDALL EXTENDED...CHAMPNEY AVIATION...MSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 350 AM EST SAT MAR 6 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-061100- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 350 AM EST SAT MAR 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... RAIN THIS MORNING COMBINED WITH SNOWMELT WILL CAUSE FLOODING AT SEVERAL POINTS THROUGH TONIGHT. FOR THE LATEST FLOOD WARNINGS AND STATEMENTS...PLEASE REFER TO PRODUCTS: ALBFLWBGM (WMO HEADER WGUS41) AND ALBFLSBGM (WMO HEADER WGUS81). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. VAN AUSDALL
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387069.